Ipilimumab (a monoclonal antibody against CTLA-4) and nivolumab (a humanized antibody against PD-1) target these immune checkpoint pathways and are used for treatment of melanoma and an increasing number of other cancers. However, they may cause immune-related adverse effects (IRAEs). Although many endocrinopathies are known to be IRAEs, primary hypoparathyroidism with severe hypocalcemia has never been reported. This is the first case of hypoparathyroidism as an IRAE presenting to an Emergency Department with acute hypocalcemia.Case description
A 73-year-old man with metastatic melanoma presented to the Emergency Department for the chief complaints of imbalance, general muscle weakness, abdominal pain and tingling in extremities. He had wide spread metastasis, and begun immunotherapy with concurrent ipilimumab and nivolumab 1.5 months ago. At presentation, he had ataxia, paresthesia in the hands and feet, and abdominal cramping. Magnetic resonance imaging of the brain was unremarkable. He was found to be hypocalcemic with undetectable plasma parathyroid hormone. He was admitted for treatment of symptomatic hypocalcemia and was diagnosed with primary hypoparathyroidism. Shortly afterwards, he had thyrotoxicosis manifesting as tachycardia and anxiety, followed by development of primary hypothyroidism. At 4 months after the Emergency Department visit, his parathyroid function and thyroid function had not recovered, and required continued thyroid hormone replacement and calcium and vitamin D treatment for hypocalcemia.Conclusions
Primary hypoparathyroidism caused by ipilimumab and nivolumab may acute manifest with severe symptomatic hypocalcemia. Emergency care providers should be aware of hypoparathyroidism as a new IRAE in this new era of immuno-oncology.